Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 246, NWS Cheyenne, WY

August 6, 2018Converse County, Niobrara County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 6, 2018, 4:42 PM MDT for Converse County, Niobrara County, Platte County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 4:42 PM MDT (22:42 UTC)
Expired
Aug 6, 2018, 5:15 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Converse County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 160 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 2:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS55 KCYS 062242
SVRCYS
WYC009-027-031-062315-
/O.NEW.KCYS.SV.W.0246.180806T2242Z-180806T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
442 PM MDT MON AUG 6 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Niobrara County in east central Wyoming...
  Northeastern Platte County in southeastern Wyoming...
  East central Converse County in east central Wyoming...

* Until 515 PM MDT.

* At 442 PM MDT, a severe thunderstorm was located 10 miles north of
  Glendo, or 21 miles east of Douglas, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Two Moon Campground.

This includes Interstate 25 in Wyoming between mile markers 114 and
123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 10516 4277 10499 4265 10486 4260 10466
      4250 10466 4235 10482
TIME...MOT...LOC 2242Z 313DEG 25KT 4265 10499 

HAIL...1.25IN
WIND...60MPH
 
$$

Braun
1 follow-up statement
309 
WWUS55 KCYS 062259
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
459 PM MDT MON AUG 6 2018

WYC027-062308-
/O.CAN.KCYS.SV.W.0246.000000T0000Z-180806T2315Z/
Niobrara WY-
459 PM MDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NIOBRARA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4257 10507 4262 10494 4260 10485 4260 10466
      4250 10466 4235 10482
TIME...MOT...LOC 2258Z 313DEG 25KT 4257 10488 

$$

WYC009-031-062315-
/O.CON.KCYS.SV.W.0246.000000T0000Z-180806T2315Z/
Platte WY-Converse WY-
459 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES...

At 458 PM MDT, a severe thunderstorm was located 7 miles northeast of
Two Moon Campground, or 25 miles southwest of Lusk, moving southeast
at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Two Moon Campground.

This includes Interstate 25 in Wyoming between mile markers 115 and
117.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4257 10507 4262 10494 4260 10485 4260 10466
      4250 10466 4235 10482
TIME...MOT...LOC 2258Z 313DEG 25KT 4257 10488 

HAIL...1.50IN
WIND...60MPH
 
$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:06 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 6, 3:06 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
306 PM MDT Mon Aug 6 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 255PM MDT Mon Aug 6 2018

Another active afternoon today with strong to severe thunderstorms
developing over far southeast Wyoming. A Severe Thunderstorm Watch
is in effect for extreme southeast Wyoming and the southern
Nebraska panhandle until 9 PM late this evening. One of these
thunderstorms, which went over western and southern Cheyenne,
produced up to golf ball sized hail as it moved south into
Colorado. Expect a few more strong to severe thunderstorms to form
in and near the Watch area this afternoon through this evening.
Hail will be the primary threat with these thunderstorms with some
localized flash flooding and strong winds. Active should push
southeast of the area by 9 or 10 pm.

Similar conditions are expected on Tuesday, although there will be
somewhat less of a severe weather threat with long/narrow CAPE on
model soundings. A few thunderstorms may become strong, but should
be rather isolated and occur later in the day. Models show some
drier air moving into the area for Wednesday which will limit
thunderstorm coverage to isolated, and mainly over southeast
Wyoming.

.LONG TERM...(Tuesday - Sunday)
Issued at 412 AM MDT Mon Aug 6 2018

In general, a warmer and drier period of weather should prevail as
upper-level ridging builds across the western CONUS. An occasional
disturbance/ridge-runner will yield a convective risk from time to
time, but do not expect to see any organized precipitation chances
through the extended forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM MDT Mon Aug 6 2018

The main concern with this TAF issuance is the timing of the
convection this afternoon and whether or not fog will redevelop
again overnight. Latest satellite loop was showing a band of
thunderstorms continuing to lift north towards KCDR. This cluster
of thunderstorms will produce some areas of heavy rainfall, but
should gradually lift out of this area by mid afternoon. KCYS also
stands a good chance of seeing a few thunderstorms today based on
the amount ACCAS in place. Not as confident about KLAR, but KSNY,
KBFF and KAIA, could see more thunderstorms towards evening as
storms develop along the front range. We will make more
adjustments to the ceilings and vsby tonight in later TAF
issuances, based on where the rainfall occurs this afternoon.

&&

.FIRE WEATHER...
Issued at 143 PM MDT Mon Aug 6 2018

Fire Weather concerns are expected to be low through this weekend.
Showers and thunderstorms will continue for mostly southeast Wyoming
through Wednesday of this week. Warmer and drier conditions are
expected by the end of the week and into the weekend, but wind
should remain light over the next 7 days. Daytime minimum relative
humidities will lower to around 15 to 20 percent, each day, west
of Interstate 25 but light winds should keep concerns minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 6, 2:45 PM MDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
245 PM MDT Mon Aug 6 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
071245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
245 PM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Severe Thunderstorm Watch is in effect for far southeast Wyoming
and the southern Nebraska panhandle until 900 PM MDT. Scattered
showers and thunderstorms are expected to continue into this
evening. A few storms may be strong to severe, mainly along and east
of the Laramie Range. Large hail and damaging winds will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will continue Tuesday and Wednesday, especially over
southeast Wyoming and the southern Nebraska panhandle.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-071245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
245 PM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
and evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 6, 2:53 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 S CHEYENNE            41.12N 104.79W
08/06/2018  M1.00 INCH       LARAMIE            WY   PUBLIC

&&

WORLEY
Local storm report, Aug 6, 3:25 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             2 S CHEYENNE            41.12N 104.79W
08/06/2018  E2.00 INCH       LARAMIE            WY   PUBLIC

            THIS WAS REPORTED WILLOW POND COUNTRY HOMES.

&&

DDEAL
Special weather statement, Aug 6, 3:40 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
340 PM MDT MON AUG 6 2018

NEZ003-062230-
Box Butte NE-
340 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL
430 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hemingford, or 17 miles northwest of Alliance, moving southeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alliance, Hemingford, Wild Horse Butte, Berea and Alliance Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4201 10279 4201 10288 4222 10329 4238 10316
      4222 10274 4210 10274 4209 10272
TIME...MOT...LOC 2140Z 302DEG 21KT 4226 10314

Braun
Special weather statement, Aug 6, 3:42 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
342 PM MDT MON AUG 6 2018

WYZ117-118-062230-
Central Laramie County WY-South Laramie Range Foothills WY-
342 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 430 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Natural Fort, or 11 miles southwest of Cheyenne,
moving east at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Cheyenne, South Greeley, South Greeley High and Fox Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 8.
 Interstate 80 in Wyoming between mile markers 351 and 353.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4100 10509 4111 10502 4110 10456 4100 10454
TIME...MOT...LOC 2142Z 281DEG 17KT 4106 10497

Cox
Special weather statement, Aug 6, 3:59 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
359 PM MDT MON AUG 6 2018

WYZ101-062245-
Converse County Lower Elevations WY-
359 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE COUNTY
UNTIL 445 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Douglas, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Converse County.

This includes Interstate 25 in Wyoming between mile markers 122 and
134.

LAT...LON 4283 10543 4294 10525 4272 10491 4262 10511
      4261 10522
TIME...MOT...LOC 2159Z 320DEG 13KT 4283 10528

Braun
Local storm report, Aug 6, 4:00 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             ALLIANCE                42.10N 102.87W
08/06/2018  E1.00 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            JUST A FEW.

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:01 PM MDTSpecial Weather StatementCYSNiobrara29 min
Aug 5, 6:35 PM MDTSpecial Weather StatementCYSNiobrara40 min
Aug 5, 8:32 PM MDTSpecial Weather StatementCYSLaramie43 min
Aug 6, 12:21 AM MDTSpecial Weather StatementCYSLaramie24 min
Aug 6, 1:51 PM MDTSpecial Weather StatementCYSLaramie39 min
Aug 6, 1:58 PM MDTSevere Thunderstorm WarningCYSLaramie47 min
Aug 6, 2:17 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Aug 6, 2:49 PM MDTSpecial Weather StatementCYSLaramie41 min
Aug 6, 3:42 PM MDTSpecial Weather StatementCYSLaramie48 min
Aug 6, 3:59 PM MDTSpecial Weather StatementCYSConverse46 min
Aug 6, 5:11 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte16 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.